Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Chicago, IL

July 28, 2002Ford County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 28, 2002, 3:44 PM CDT for Ford County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 3:44 PM CDT (20:44 UTC)
Expired
Jul 28, 2002, 4:30 PM CDT
In force
46 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ford County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS53 KLOT 282044
SVRCHI
ILC053-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
343 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 340 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 6
  MILES NORTHEAST OF GIBSON CITY...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 DAMAGING WINDS UP TO 80 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY. MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. GET INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 4061 8844 4045 8842 4044 8814 4061 8814

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN JUL 28 2002

AFTER LOOKING AT THE LOW TEMPERATURES FOR TONIGHT AND TIMING
OF THE THE 500 MB TROUGH AND VORTICITY MAX INTO THE FORECAST
AREA TONIGHT...WILL NOT ISSUE A HEAT ADVISORY TONIGHT. SATELLITE
VISIBLE SHOWS A LOT OF CLOUD COVER MOVING INTO THE NORTH
CENTRAL ILLINOIS. WE EXPECT THE TEMPERATURE NOT TO RISE
MUCH THROUGH THE EVENING. ALSO WE EXPECT SHOWERS AND THUNDERSTORMS
TO MOVE INTO THE AREA LATE TONIGHT.

THE TROUGH WILL BE NEAR THE MISSISSIPPI RIVER BY 12 UTC MONDAY
MORNING. THIS IS USING THE AVN MODEL. THE MODEL MOISTURE FORECAST
AT 850 SEEMS TO BE BETTER THAN AVN FOR THE RAIN THAT IS ALREADY
OCCURRING. WILL PUT LIKELY POPS FOR THUNDERSTORMS MONDAY MORNING.
WILL KEEP SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION OF
THE FORECAST AREA AND ISSUE A SMALL STREAM AND URBAN ADVISORY FOR
THE THUNDERSTORMS ALREADY IN OCCURRING. WILL ISSUE A FLOOD WATCH
FOR THE AREA FOR TONIGHT. ADDITIONAL RAIN MAY CAUSE MORE FLOODING.

WILL KEEP THE TREND FOR THE REST OF THE WEEK THE SAME.

.CHI...FLOOD WATCH FOR LIVINGSTON...IROQOUIS AND FORD COUNTIES
       ILLINOIS TONIGHT.

WHW

In the hours before

Special weather statement, Jul 28, 10:01 AM CDT, 5 hours 43 minutes before
ILZ032-033-039-281607-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1001 AM CDT SUN JUL 28 2002

...THUNDERSTORMS HAVE SMALL HAIL AND HEAVY RAINFALL
IN EAST CENTRAL ILLINOIS...

THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL WILL
MOVE FROM SOUTHEAST LIVINGSTON COUNTY ILLINOIS INTO
FORD AND IROQUOIS COUNTIES BY 11 AM CDT. THE THUNDERSTORMS
WILL MOVE THROUGH CHATSWORTH...STRAWN...ROBERTS...PIPER
CITY AND THAWVILLE ILLINOIS.

THE WERE REPORTS OF PEA SIZE HAIL WITH THESE THUNDERSTORMS
IN FOREST ILLINOIS ABOUT 950 AM CDT. BE ALERT FOR SMALL
HAIL AND BRIEF PERIODS OF HEAVY RAIN WHEN THESE THUNDERSTORMS
APPROACH YOU.

WHW
Special weather statement, Jul 28, 1:26 PM CDT, 2 hours 18 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST SUN JUL 28 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AND MONDAY FOR THE ENTIRE FORECAST AREA.

AN UPPER AIR DISTURBANCE WILL MOVE EAST FROM THE NORTHERN PLAINS
INTO THE GREAT LAKES TONIGHT AND MONDAY. THIS WILL SET OFF
THUNDERSTORMS IN THE HOT AND HUMID AIR OVER OUR FORECAST AREA
TONIGHT AND EARLY MONDAY.

THE CLOUDS WILL KEEP TEMPERATURES IN MOST AREA CLOSE TO OR
BELOW 90 DEGREES. HOT AND HUMID CONDITIONS WILL PREVAIL
BUT MAY BE BELOW EXCESSIVE HEAT ADVISORY OR WARNING CRITERIA
EXCEPT IN FAR NORTH CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:33 PM CDTFlash Flood WarningLOTFord, Livingston6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.